Alert archive / Indiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 57, NWS Paducah, KY

July 8, 2021Henderson County, Kentucky; Posey County, Vanderburgh County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jul 8, 2021, 2:47 PM CDT for Henderson County, Kentucky; Posey County, Vanderburgh County, Warrick County, Indiana. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 2:47 PM CDT (19:47 UTC)
Expired
Jul 8, 2021, 3:30 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Posey County, IN, Vanderburgh County, IN, Warrick County, IN, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:05 PM CDTTSTM WND DMGEvansville, INNUMEROUS REPORTS OF DAMAGE TO TREES AND POWER LINES. POWER OUTAGES REPORTED.
Jul 8, 3:09 PM CDTTSTM WND DMG2 Se Darmstadt, INREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
Jul 8, 3:10 PM CDTTSTM WND GST 63Darmstadt, IN2 TO 3 INCH DIAMETER BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS53 KPAH 081947
SVRPAH
INC129-163-173-KYC101-082030-
/O.NEW.KPAH.SV.W.0057.210708T1947Z-210708T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
247 PM CDT Thu Jul 8 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southwestern Warrick County in southwestern Indiana...
  Vanderburgh County in southwestern Indiana...
  Northeastern Posey County in southwestern Indiana...
  Northeastern Henderson County in northwestern Kentucky...

* Until 330 PM CDT.

* At 246 PM CDT, a severe thunderstorm was located over Blairsville,
  or 9 miles northeast of Mount Vernon, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Law enforcement. A tree and power lines were down in the 
           New Harmony area.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Darmstadt and Kasson around 300 PM CDT.

Other locations in the path of this severe thunderstorm include
Melody Hill, Evansville, Newburgh, Chandler and Boonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 8715 3803 8716 3802 8715 3797 8723
      3795 8723 3793 8727 3788 8727 3789 8730
      3786 8731 3793 8786 3817 8784 3811 8714
TIME...MOT...LOC 1946Z 274DEG 31KT 3802 8776 

HAIL...0.88IN
WIND...60MPH
 
$$

York
1 follow-up statement
192 
WWUS53 KPAH 082009
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
309 PM CDT Thu Jul 8 2021

INC129-082018-
/O.CAN.KPAH.SV.W.0057.000000T0000Z-210708T2030Z/
Posey IN-
309 PM CDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POSEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3803 8715 3803 8716 3802 8715 3797 8723
      3795 8723 3793 8727 3788 8727 3789 8730
      3786 8731 3791 8769 3815 8764 3811 8714
TIME...MOT...LOC 2008Z 274DEG 31KT 3801 8752 

$$

INC163-173-KYC101-082030-
/O.CON.KPAH.SV.W.0057.000000T0000Z-210708T2030Z/
Warrick IN-Vanderburgh IN-Henderson KY-
309 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN WARRICK...VANDERBURGH AND NORTHEASTERN HENDERSON
COUNTIES...

At 308 PM CDT, a severe thunderstorm was located over Evansville,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Newburgh, Chandler and Boonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 8715 3803 8716 3802 8715 3797 8723
      3795 8723 3793 8727 3788 8727 3789 8730
      3786 8731 3791 8769 3815 8764 3811 8714
TIME...MOT...LOC 2008Z 274DEG 31KT 3801 8752 

HAIL...0.75IN
WIND...60MPH
 
$$

York

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:40 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 12:40 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1240 PM CDT Thu Jul 8 2021

.UPDATE...
Issued at 1236 PM CDT Thu Jul 8 2021

for aviation section only.

UPDATE Issued at 613 AM CDT Thu Jul 8 2021

Updated Aviation discussion for the 12z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 232 AM CDT Thu Jul 8 2021

Surface observations, satellite, and radar all show a quiet mid-
summer night across the PAH CWA. Winds are calm or light and
variable, and the region is experiencing typical July warmth and
mugginess. Very isolated showers have popped up over southern MO
and south- central IL, but coverage and radar trends did not lend
enough confidence to introduce slight PoPs this morning in the
forecast area. Patches of shallow fog may develop around daybreak
as well, but low confidence in coverage prevented the addition of
fog to the forecast.

A cold front stretching from southwest and central MO into central
IL will push into the forecast area this afternoon into the early
evening. This will bring chance to likely PoPs, mainly from 18z
today through 03z Friday. The greatest coverage of precipitation
looks to be in southwest Indiana and northwest Kentucky. Model
soundings show about 1500-2500 J/kg of MLCAPE ahead of the front,
along with 1000-1500 J/kg DCAPE. Flow will be quite weak, though,
with only 20-25 kts of effective bulk shear progged to be over
the forecast area. The end result will be scattered to numerous
non- thunderstorms across the forecast area, with an isolated
strong to severe thunderstorm possible as well. Damaging winds
from downbursts would be the main severe hazard, if it occurs.
Greater cloud cover today will keep high temperatures in the
upper 80s.

PoPs will decrease after 03z Friday as the cold front stalls along
the AR/TN border. On Friday, scattered thunderstorm development
is expected during the afternoon and evening along and near the
front in our AR/TN border counties. Isolated convection will also
be possible during the heat of the day across the rest of the
forecast area. On Friday evening, the stalled front will begin to
lift north again as a warm front, kicking off scattered to
numerous showers and storms as it moves north through the forecast
area. High temperatures Friday will range from the lower 90s in
southeast MO to the middle 80s in the EVV Tri-State.

.LONG TERM...(Saturday through Wednesday)
Issued at 232 AM CDT Thu Jul 8 2021

An active period of weather is anticipated in the long term,
supported in the deterministic and ensemble mean guidance, all of
which are in respectable agreement. Energy over the northern Plains
at the beginning of the period will dig southeast, forming a trof
from near Lake Michigan back across Illinois into Missouri. Numerous
showers and thunderstorms can be expected this weekend. Strong
storms cannot be ruled out given the instability and increasing
overall mean flow. Sunday, the flow is actually better, but the
atmosphere is fairly saturated, with weakening lapse rates. So the
prospects of severe seem limited this weekend, but not a zero chance
(just isolated at best). Locally heavy rain is possible.

The active weather will continue into next week as the presence of
the upper trof persists. It will weaken with time and lift northeast
to the Great Lakes. As a result, PoPs for convection will lower with
time, especially at night. Stayed close to NBM temperatures.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jul 8 2021

A cold front will bring scattered TSRA development this
afternoon. Included VCTS at all terminals, but will likely need to
go with groups an d or tempos with time as the convection
develops during the afternoon hours. Convection will end during
the evening as the cold front settles along the AR/TN borders.
SSW winds this morning will become WSW this afternoon behind the
cold front, all at around 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...DWS
LONG TERM...08
AVIATION...DWS
Hazardous weather outlook, Jul 8, 3:04 AM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 AM CDT Thu Jul 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 AM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will move across the region
this afternoon through the early evening. An isolated severe
thunderstorm capable of producing damaging winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a daily chance of thunderstorms through the period. A
few strong storms will be possible over the weekend. The stronger
storms may produce gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon.

In the hours before

Special weather statement, Jul 8, 1:45 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT Thu Jul 8 2021

ILZ083-081915-
White IL-
145 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE COUNTY UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enfield, or 8 miles west of Carmi, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carmi, Norris City, Crossville, Enfield, Maunie, Springerton and
Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3811 8800 3810 8802 3808 8801 3805 8801
      3805 8804 3803 8804 3803 8802 3792 8804
      3793 8805 3793 8807 3791 8804 3799 8837
      3818 8837 3818 8799
TIME...MOT...LOC 1845Z 277DEG 12KT 3808 8832

York
Special weather statement, Jul 8, 2:24 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
224 PM CDT Thu Jul 8 2021

INZ085-086-KYZ018-082015-
Posey IN-Vanderburgh IN-Henderson KY-
224 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VANDERBURGH...
CENTRAL POSEY AND NORTHWESTERN HENDERSON COUNTIES UNTIL 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mount Vernon, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Evansville, Henderson and Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3800 8752 3774 8761 3781 8786 3790 8793
      3787 8794 3783 8791 3789 8809 3790 8810
      3789 8801 3791 8802 3792 8806 3793 8807
      3793 8804 3795 8804 3796 8801 3801 8802
      3803 8801 3805 8804 3806 8797
TIME...MOT...LOC 1923Z 285DEG 23KT 3798 8803

York
Local storm report, Jul 8, 2:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     CARMI                   38.09N 88.17W
07/08/2021                   WHITE              IL   911 CALL CENTER

            WIRES DOWN

&&

MY
Special weather statement, Jul 8, 2:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
232 PM CDT Thu Jul 8 2021

MOZ086-087-111-082015-
Bollinger MO-Cape Girardeau MO-Scott MO-
232 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOLLINGER...
NORTHWESTERN SCOTT AND SOUTHERN CAPE GIRARDEAU COUNTIES UNTIL 315 PM
CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marble Hill, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3726 9006 3743 8999 3736 8950 3710 8960
TIME...MOT...LOC 1932Z 286DEG 18KT 3733 8994

York

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:06 PM CDTSpecial Weather StatementPAHBallard39 min
Jul 8, 4:42 PM CDTSpecial Weather StatementPAHBallard, Carlisle, McCracken48 min
Jul 8, 6:39 PM CDTSpecial Weather StatementPAHHopkins, Muhlenberg66 min
Jul 8, 6:47 PM CDTSevere Thunderstorm WarningPAHHopkins13 min
Jul 8, 2:24 PM CDTSpecial Weather StatementPAHPosey51 min
Jul 8, 2:59 PM CDTSpecial Weather StatementPAHGibson46 min
Jul 8, 3:29 PM CDTSevere Thunderstorm WarningPAHPike31 min
Jul 8, 3:31 PM CDTSpecial Weather StatementPAHSpencer, Warrick44 min
Jul 8, 3:59 PM CDTSpecial Weather StatementPAHPike46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2021Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.